Opioid intoxicationIntoxication - opioids
Opioid intoxication is a condition caused by use of opioid-based drugs. These include morphine, heroin, oxycodone, and synthetic (man-made) opioid narcotics. Prescription opioids are used to treat pain. Intoxication or overdose can lead to a loss of alertness, unconsciousness , decreased breathing, and death.
Unconsciousness is when a person is unable to respond to people and activities. Doctors often call this a coma or being in a comatose state. Other c...
Natural opioids are made from the juice of the poppy plant.
In the United States, the most commonly abused opioids are heroin and methadone. People who become addicted to these drugs are much more likely to die than nonusers of these drugs.
Also, the use of prescription opioids for nonmedical reasons is an extensive and growing problem in adults and teens in the United States.
Symptoms depend on how much of the drug is taken.
Symptoms of opioid intoxication can include:
- Altered mental status, such as confusion or delirium
- Breathing problems. Breathing may slow and eventually stop.
- Extreme sleepiness or loss of alertness
- Nausea and vomiting
- Small pupils
With repeated use of opioids, fibrotic lung disease, in which extra fibrous tissue forms in the lungs, may develop. This is from the talc, cornstarch, or cellulose that is used to dilute or bind the opioid. The long-term effect may be reduced lung function and shortness of breath.
People who inject the drug will often develop abscesses at the injection site. These may be large enough to require incision and drainage, often in the operating room.
Exams and Tests
Testing will depend on the health care provider's concern for additional medical problems. Tests may include:
- Blood chemistries and liver function tests such as CHEM-20
- CBC (complete blood count) to measure red and white blood cells, and platelets, which help blood to clot
- Toxicology (poison) screening
Other tests that may be done are:
- Chest x-ray to look for pneumonia
- EKG (electrocardiogram, or heart tracing) to look for evidence of heart rhythm disturbances or heart attack
- CT scan (advanced imaging) of the brain, especially if person is having seizures or might have a head injury
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Breathing support, including oxygen, or a tube that goes through the mouth into the lungs and attachment to a breathing machine
- Intravenous (IV, through a vein) fluids
- Medicine called naloxone (Evzio, Narcan) to block the effect of the opioid on the central nervous system (such medicine is called a narcotic antagonist)
- Other medicines as needed
Since the effect of the narcotic antagonist is often short-lived, the health care team will monitor the patient for 4 to 6 hours in the emergency department. The optimal observation time after opioid intoxication has not been defined for most opioids. Those with moderate to severe intoxications will likely be admitted to the hospital for 24 to 48 hours.
A psychiatric evaluation is needed if the person shows suicidal tendencies.
Many factors determine the short- and long-term outcome after opioid intoxication. Some of these are:
- The degree of poisoning, for example, if the person stopped breathing, and for how long
- How often the drugs are used
- Effect of impurities mixed in with illegal substances
- Injuries that occur as a result of the drug use
- Underlying medical conditions
Permanent lung damage, seizures, unsteadiness and difficulty walking, tremors, and reduced ability to think clearly may all occur.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide . 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Lank PM, Kusin S. Ethanol and opioid intoxication and withdrawal. In: Adams JG, ed. Emergency Medicine . 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 154.
National Institutes of Health. What are the medical complications of chronic heroin use? National Institute on Drug Abuse. Available at: www.drugabuse.gov/publications/research-reports/heroin/what-are-medical-complications-chronic-heroin-use. Accessed July 23, 2015.
National Institutes of Health. Most commonly used addictive drugs. Available at: www.drugabuse.gov/publications/media-guide/most-commonly-used-addictive-drugs. National Institute on Drug Abuse. Accessed July 23, 2015.
Plasencia AMA, Furbee RB. Opioids. In: Wolfson AB, Hendey GW, Ling LJ, et al, eds. Harwood-Nuss' Clinical Practice of Emergency Medicine . 5th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2009:chap 289.
Review Date: 4/21/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.